Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS Salt Lake City, UT

July 15, 2018Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 15, 2018, 4:02 PM MDT for Washington County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 4:02 PM MDT (22:02 UTC)
Expired
Jul 15, 2018, 4:40 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WGUS55 KSLC 152202
FFWSLC
UTC053-160000-
/O.NEW.KSLC.FF.W.0026.180715T2202Z-180716T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
402 PM MDT SUN JUL 15 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Washington County in southwestern Utah...

* Until 600 PM MDT

* At 400 PM MDT, Doppler radar indicated a thunderstorm with heavy 
  rainfall has impacted Hildale and Colorado City.
  
* Some locations that will experience flooding include Hildale and
  Colorado City.

LAT...LON 3701 11299 3701 11295 3700 11295 3700 11299

$$

CRK
1 follow-up statement
077 
WGUS75 KSLC 152240
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
440 PM MDT SUN JUL 15 2018

UTC053-152244-
/O.CAN.KSLC.FF.W.0026.000000T0000Z-180716T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
440 PM MDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WASHINGTON COUNTY IS
CANCELLED...

The heavy rain has ended across the Hildale and Colorado City areas. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3701 11299 3701 11295 3700 11295 3700 11299

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:44 PM MDT, 18 minutes earlier.

Area forecast discussion, Jul 15, 3:44 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
344 PM MDT Sun Jul 15 2018

.SYNOPSIS...Drier conditions will push into the south later
tonight into tomorrow. A weak weather system will brush by
northern Utah Monday before high pressure strengthens during the
midweek period.

&&

.SHORT TERM (Through 12z Wednesday)...Afternoon water vapor and H5
analysis depict the dominating ridge re-orienting more west over
the last 12 hours, with axis roughly from extreme northwestern
Utah SW across Socal. The ridge has further retrograded in
response to a northern branch short wave turning inland into the
NorCal region which has allowed a drier northwesterly flow to
intrude deeper south across the area, with the focused deep
moisture discontinuity now confined to extreme southwestern Utah
northeast across the Grand Staircase in southeastern Utah.

South and east of this moisture axis deep convection once again
formed over the southern mountains midday, with propagation trends
thereafter phasing down into the lower elevations forming
congealed clusters along the ensuing outflow boundaries. Down
drainage propagation of a few of these clusters prompted flash
flood warnings due to both the track and efficiency of rainfall, a
threat that will remain well into the evening from roughly Dixie
east across Grand Staircase/Escalante regions. A continuation of
northwesterly flow associated by the both the building high and
the approach of the northern branch short wave will finally allow
for more notable drying across the south/southeast come Monday.

Focus thereafter shifts back up to the north later Monday into
Tuesday as the northern branch short wave continues a near
easterly track into the northern Great Basin region at that time.
Although trending low amplitude and progged to phase down a bit
with inland translation, weak vorticity advection coupled a
somewhat favorable 50-60kt upper jet should create sufficient
enough lift to spark scattered convection across the far north
late day into the overnight hours (coverage potential greatest in
the evening along the UT/ID border). Not expecting too much
rainfall from these cells (fast motion), but likely to see some
gusty outflow boundaries forming across the northwest into the
overnight hours. Isolated convection should spread southeast along
the Wasatch Front and mtns overnight, lingering near the Uintas
late night.

By Tuesday morning this northern branch wave will be phasing
downstream of the area, and coupled with building heights in wake
much of the area will trend quite subsident and increasingly
stable. Can not rule out isolated and shallow mtn convection late
day, but as a whole dry, hot, and stable conditions should
dominate.

.LONG TERM (After 12Z Wednesday)...The global models are
pretty much in agreement through the extended period. The EC is a
little farther southeast with the 500mb ridge Friday through Sunday,
which appears to keep the 700mb temps a couple of degrees C cooler
than the GFS across the CWA. However, as far as the monsoonal flow,
both indicate the moisture will be on the increase from Friday
afternoon forward. Current PoP forecasts looked reasonable so
decided to let them ride for the time being.

Temperatures will likely be above normal through this period with
the strong ridge nearby. The hottest day should be Wednesday ahead
of the moisture moving northward. However, any day from Thursday
through Saturday could be just as hot depending on the amount of
cloud cover. Therefore the guidance from Superblend looked
reasonable.

&&

.AVIATION...VFR conditions to continue at the SLC terminal this
evening into tomorrow. Thunderstorm activity will be limited to
areas well south and west of the terminal. Northwest winds will
shift to southeast 03Z-04Z.

&&

.FIRE WEATHER...Scattered storms with locally heavy rain remain
across southeastern Utah this afternoon, but as a whole the
drying trend is continuing to push south across much of the area
today. These storms will exist into the evening hours prior to
dissipating for the overnight hours. Focus shifts to a progressive
upper level wave tracking in from the Pacific that will translate
across southern Idaho Monday into the overnight hours. Northern
portions of zone 478 and 479 have the greatest potential for
widely scattered thunderstorms Monday evening, with limited
rainfall potential. Due to the progressive nature of this wave,
these storms are expected to be relatively fast moving and mixed
mode between wet/dry, with gusty outflow boundaries possible for a
few hours after the storms pass. There is a slight chance the
track of this wave will focus more of the activity just north into
Idaho, but at this time the potential exists for new lightning
starts and gusty winds in wake for those zones. High pressure is
expected to strengthen midweek allowing for hot and generally dry
conditions across the district.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Merrill/Struthwolf/Van Cleave

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:01 PM MDTFlash Flood WarningSLCKane3 hr
Jul 14, 8:10 PM MDTFlash Flood WarningSLCKane3 hr
Jul 15, 2:10 PM MDTFlash Flood WarningSLCKane3 hr
Jul 15, 2:25 PM MDTFlash Flood WarningSLCKane4 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.